Outcomes in heparin-induced thrombocytopenia managed with direct oral anticoagulants.
Background: Heparin-induced thrombocytopenia (HIT) occurs as a result of autoantibodies to the platelet factor 4 (PF4)-heparin complex, which activate the coagulation cascade with subsequent thrombosis. HIT can be fatal if not diagnosed and treated promptly with replacement of all heparin with non-heparin anticoagulants. Classic options are parenteral direct anti-thrombin agents which require intravenous administration and can prolong hospital stay. Direct oral anticoagulants (DOACs) address these inconveniences and are an interesting alternative. However, data regarding their efficacy and safety in HIT is limited.
Methods: We retrospectively identified patients with HIT using ICD code 9: 289.84 and ICD code 10: D75.82 at Beaumont Hospital (Royal Oak) between December 2013 and December 2018. Only patients with HIT confirmed by positive serotonin release assay and managed with DOACs were included. Data regarding diagnostic tests, bleeding and thrombosis during the 30-day follow-up were recorded.
Results: A total of 229 patients were identified using the ICD codes; only 8 patients had confirmed diagnosis of HIT and were treated with DOACs. The average age was 70 years (51-92 years); most were male (5, 62.5%) and Caucasian (6, 75%). The median optical density of PF4-heparin antibody was 1.97 (0.85-3.108). Six patients (75%) had confirmed HIT-associated thrombosis; one had negative Doppler ultrasonography of the lower extremities (upper extremities were not assessed) and one patient was not assessed for thrombosis. Seven patients (87.5%) received apixaban and one patient received rivaroxaban. The lowest platelet count prior to initiating DOAC was 40,000/microL, while three patients started DOACs when their platelet count was above 150,000/microL. Within the follow-up period, none of the patients on apixaban had bleeding episodes or clot progression. The only patient treated with rivaroxaban was re-admitted within one week of discharge for right upper extremity deep vein thrombosis. Unfortunately, this was the one patient who was not evaluated for thrombosis at the time of HIT diagnosis.
Conclusion: In the 30 days following HIT diagnosis, treatment with apixaban resulted in adequate anticoagulation and was not associated with increased bleeding events despite relative thrombocytopenia.
Anusim N, Ionescu F, Konde AS, Jindal V, Gupta R, Huben MT, Gaikazian S, Jaiyesimi I. Outcomes in heparin-induced thrombocytopenia managed with direct oral anticoagulants. Blood. 2019 Nov 13;134:4975.